Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 43, NWS Wilmington, NC

July 9, 2004New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 9, 2004, 2:48 PM EDT for New Hanover County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 2:48 PM EDT (18:48 UTC)
Expired
Jul 9, 2004, 3:15 PM EDT
In force
27 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 64 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1814 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 091848
SVRILM
NCC129-091915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
247 PM EDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BAYSHORE...OR 8 MILES SOUTHWEST OF HAMPSTEAD...AND MOVING SOUTHWEST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OGDEN AROUND 255 PM...
   SMITH CREEK AROUND 305 PM...
   WINDEMERE AROUND 310 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3428 7771 3435 7786 3428 7797 3413 7783

$$

MBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:30 AM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 9, 10:30 AM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1030 AM EDT FRI JUL 9 2004

.SHORT TERM UPDATE...
STRONGER RIDGING ALOFT TODAY...HOWEVER AT THE SURFACE THERE IS
EVIDENCE OF A WEAK BOUNDARY ORIENTED ENE TO WSW ACROSS MY NC
COUNTIES.  TEMPS RUNNING 2-3 DEGREES BEHIND YESTERDAYS PACE...BUT
WOULD EXPECT A LITTLE MORE HEATING TODAY AS COVERAGE OF AFTERNOON
CONVECTION WILL BE LESS.  CURRENT ZFP LOOKS IN GOOD SHAPE SO NO
UPDATE PLANNED.

&&

.MARINE...
LIGHT WEST TO SOUTHWESTERLY FLOW OVER THE COASTAL WATERS THIS
MORNING. SEAS UP TO 3 FT OUT AT 41013 BUT WITH MAINLY OFFSHORE FLOW
IT SHOULD BE 2 FT OR LESS PER THE CWF. ANTICIPATE NO CHANGES WITH
THIS MORNINGS ISSUANCE.

&&

.AVIATION...
DID NOT EXPECT MUCH IN THE WAY OF CONVECTION TODAY...HOWEVER SOME
LIGHT SHOWERS HAVE ALREADY BEGUN TO POP UP OVER MARION COUNTY. WILL
PROBABLY KEEP TEMPO GROUP IN THIS AFTERNOON FOR ALL SITES WITH MOST
OF THE CONVECTION CONFINED TO SOUTH OF ILM. LOW LEVEL MOISTURE WILL
REDUCE VISIBILITIES BETWEEN 3-5 MILES TOWARD DAYBREAK SAT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

.ILM FORECAST TEAM...
SHORT TERM...RAS
MARINE...REK
AVIATION...DL

&&

PREVIOUS DISCUSSION (250 AM EDT):
.SHORT TERM (TODAY THROUGH SUN)...
MID/UPPER RIDGE WILL BUILD ACROSS THE SOUTHEAST STATES TODAY AND
CONTINUE TO TRANSLATE WESTWARD THROUGH THE REMAINDER OF THE WEEKEND.
EVEN WITH THE RIDGE BUILDING IN THERE IS NO SIGNIFICANT WARMING
ALOFT PER TIME-HEIGHT CROSS SECTIONS. ALTHOUGH HIGHER PRECIPITABLE
WATER WILL BE FOUND SOUTH TODAY CAN NOT RULE OUT POPS...EVEN UNDER
THE RIDGING TODAY. THE SEA BREEZE AND ANY SMALL SCALE BOUNDARIES
FROM YESTERDAY/S CONVECTION WILL BE THE LIKELY CULPRITS. A WEAK
INLAND TROUGH WILL ALSO BE A FACTOR DURING THE AFTERNOON. PLAN ON A
20-30 POP SPREAD HIGHEST SOUTHERN ZONES. WILL CONTINUE WITH A
SIMILAR DIURNAL POP TREND FOR SATURDAY...HOWEVER THINK COVERAGE WILL
BE LESS THAN TODAY. FOR SUNDAY...A LARGER SCALE BOUNDARY WILL DROP
INTO THE MID-ATLANTIC REGION...BUT SHOULD REMAIN NORTH OF THE
FORECAST AREA. WILL CONTINUE A SMALL CHANCE POP SUN...MAINLY FOR THE
AFTERNOON AND EARLY EVENING.

FORECAST MAXIMUM TEMPERATURES TODAY ARE IN LINE WITH A FWC/MAV
BLEND. TEMPS A COUPLE DEGREES WARMER SATURDAY AND DEWPOINTS WILL BE
STUCK IN THE LOWER AND MID 70S. HEAT INDEX TEMPERATURES WILL LIKELY
RANGE 99-104 TODAY...AND 101-106 DURING SATURDAY. WILL INCLUDE
MENTION OF HEAT INDEX PROBLEMS IN THE HAZARDOUS WEATHER OUTLOOK AND
IN THE ZONE FORECAST PRODUCT.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...
THE SUBTROPICAL RIDGE WILL CONTINUE TO SHIFT WESTWARD...BECOMING
MORE OF AN INFLUENCE WEST OF THE MS VALLEY. WEAKNESS ALOFT WILL
PREVAIL ACROSS THE EASTERN UNITED STATES MONDAY THROUGH THURSDAY.
WILL RETAIN CHANCE POPS THROUGH THE PERIOD SINCE CAP SHOULD NOT BE A
FACTOR DURING THE AFTERNOON AND EARLY EVENING. FOR MAX/MINS HAVE NOT
STRAYED TOO FAR FROM GFSX NUMBERS...WHICH ARE SIMILAR TO YESTERDAY/S
ENSEMBLE MEANS.

&&

.MARINE...
LATEST ITERATION OF THE CWF MODELED AFTER THE 00Z GFS WITH SFC
BOUNDARY STALLED N AND W OF THE REGION THROUGH SAT. BOUNDARY CROSSES
THE WATERS LATE SAT/EARLY SUN WITH A BRIEF PERIOD OF OFFSHORE FLOW.

BOUNDARY LIFTS N LATE SUN INTO MON AS IT STARTS TO DISSIPATE. RIDGE
FILLS VOID LEFT BY BOUNDARY WITH S TO SW FLOW DEVELOPING SUN NIGHT
INTO MON. RIDGE REMAINS IN PLACE THROUGH THE END OF THE FORECAST
WITH WINDS REMAINING AROUND 10 KT. INCREASING WINDS TUE AS SFC LOW
MOVES INTO THE MID ATL REGION. WINDS 10 TO 15 KT EXPECTED AS PRES
GRAD INCREASES.

SEAS WILL REMAIN AROUND 2 FT THROUGH THE FORECAST WITH A SLIGHT
INCREASE TO 2 TO 3 FT LATER TUE AS SW FLOW INCREASES.

&&

.AVIATION...
CURRENTLY VIS AT ALL TERMINALS REMAINS ABOVE 6 NM BUT PATCHY FOG
DEVELOPING IN THE 08-12Z WINDOW WILL DROP IT TO 2 TO 4 NM. SEA
BREEZE DEVELOPING LATE MORNING TO EARLY AFTN THEN MOVING FARTHER
INLAND BY LATE AFTN. AFTN SHRA/TSRA DEVELOP ALONG THE SEA BREEZE BUT
WITH VERY LIMITED COVERAGE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

.ILM FORECAST TEAM...
SHORT/LONG TERM: PFAFF
MARINE/AVIATION: TRL
Hazardous weather outlook, Jul 9, 5:31 AM EDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
531 AM EDT FRI JUL 9 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091531-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
531 AM EDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

HOT AND MUGGY CONDITIONS WILL CONTINUE TODAY. THE HEAT INDEX IS
EXPECTED TO RANGE FROM 100 TO 105 THIS AFTERNOON. OTHERWISE... WIDELY
SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP. A FEW OF THESE
STORMS MAY BE STRONG WITH SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS IN EXCESS OF 35 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAT WILL CONTINUE SATURDAY WITH HEAT INDICES EXPECTED TO BE
AROUND 105. OTHERWISE...NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:22 PM EDTSevere Thunderstorm WarningILMColumbus23 min
Jul 9, 7:11 PM EDTSevere Thunderstorm WarningILMRobeson34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.